Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 75, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 3, 2023, 6:45 AM CDT for Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2023, 6:45 AM CDT (11:45 UTC)
- Expired
- Apr 3, 2023, 7:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 7:20 AM CDT | TSTM WND DMG | 4 Ese Jackson, AL | REPORT OF DOWNED TREE BLOCKING BOTH LANES OF TRAFFIC ON GAINESTOWN RD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 4:57 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
939
WUUS54 KMOB 031145
SVRMOB
ALC023-025-129-MSC153-031230-
/O.NEW.KMOB.SV.W.0075.230403T1145Z-230403T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
645 AM CDT Mon Apr 3 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Southwestern Choctaw County in southwestern Alabama...
Northern Washington County in southwestern Alabama...
Central Clarke County in southwestern Alabama...
East central Wayne County in southeastern Mississippi...
* Until 730 AM CDT.
* At 644 AM CDT, a severe thunderstorm was located 8 miles north of
Buckatunna, or 10 miles east of Waynesboro, moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Leroy, Millry and Silas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CDT for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
A Tornado Watch remains in effect until 1100 AM CDT for southwestern
Alabama...and southeastern Mississippi.
&&
LAT...LON 3157 8857 3178 8852 3172 8774 3145 8777
TIME...MOT...LOC 1144Z 275DEG 42KT 3165 8848
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$1 follow-up statement
862
WWUS54 KMOB 031205
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
705 AM CDT Mon Apr 3 2023
ALC023-MSC153-031214-
/O.CAN.KMOB.SV.W.0075.000000T0000Z-230403T1230Z/
Choctaw AL-Wayne MS-
705 AM CDT Mon Apr 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW AND EAST
CENTRAL WAYNE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 AM CDT for southwestern
Alabama...and southeastern Mississippi.
LAT...LON 3172 8774 3145 8777 3155 8846 3169 8845
TIME...MOT...LOC 1204Z 275DEG 42KT 3163 8820
$$
ALC025-129-031230-
/O.CON.KMOB.SV.W.0075.000000T0000Z-230403T1230Z/
Washington AL-Clarke AL-
705 AM CDT Mon Apr 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHERN WASHINGTON AND CENTRAL CLARKE COUNTIES...
At 704 AM CDT, a severe thunderstorm was located 6 miles east of
Millry, or 11 miles north of Chatom, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Leroy and Millry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 AM CDT for southwestern
Alabama...and southeastern Mississippi.
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3172 8774 3145 8777 3155 8846 3169 8845
TIME...MOT...LOC 1204Z 275DEG 42KT 3163 8820
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 4:09 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 3, 4:09 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Mobile AL 409 AM CDT Mon Apr 3 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE... .NEAR TERM... (Now through Tuesday) Issued at 404 AM CDT Mon Apr 3 2023 A warm front will continue to lift north across the area this morning as a shortwave approaches from the west. The deep layer lift associated with the shortwave combined with the lifting warm front will bring a round of scattered to numerous showers and thunderstorms to the area this morning. The highest rain chances will be across the inland areas closer to the best forcing associated with the shortwave track. The increased instability combined with favorable deep layer shear will support the risk of isolated severe thunderstorms this morning especially along and south of the warm front. SPC has outlooked much of the area in a slight risk for severe thunderstorms today. The threat of severe storms decreases later this morning into the afternoon as the best deep layer lift moves east of the area. Dry conditions return tonight into Tuesday as an upper ridge builds across the region. Highs today will be in the upper 70s and low 80s. Highs on Tuesday will be in the low to mid 80s. /13 && .SHORT TERM... (Tuesday night through Wednesday night) Issued at 404 AM CDT Mon Apr 3 2023 Upper level ridging builds into the Southeast allowing winds aloft to turn southwesterly as a large trough swings across the Plains and its upper level low lifts across the Upper Midwest. Meanwhile, the local area remains on the western periphery of a surface high over the western Atlantic and we maintain southerly surface winds. The area remains dry as we head into Tuesday night and Wednesday morning. A cold front slides across the Deep South on Wednesday and begins to approach our local area overnight Wednesday into early Thursday. Deep southerly flow will usher plenty of moisture into the region throughout the period. Patchy fog will be the primary concern both nights as dewpoints hover in the low 70s across the southern portion of the area, especially across the coastal counties. Lows are expected to be 10-15° above normal both nights with overnight temperatures struggling to fall any lower than the low 70s. Highs on Wednesday will jump into the mid to upper 80s yet again as the weakening cold front remains to our northwest. Expect breezy conditions on Wednesday as the pressure gradient tightens between the aforementioned surface features. Showers and a few storms will approach the western portion of our area throughout the afternoon and evening hours on Wednesday ahead of the front. Highest chance for rain remains across southeast Mississippi and far interior southwest Alabama late Wednesday afternoon through the overnight hours, but the bulk of the rain will still be off to our northwest in this timeframe. Spring Break Note: Rip current risk remains MODERATE through mid- week with surf heights increasing to 2-4 feet on Wednesday. 07/mb && .LONG TERM... (Thursday through Sunday) Issued at 404 AM CDT Mon Apr 3 2023 An unsettled pattern sets up late in the week through the weekend. The upper level ridge gets nudged further to our east as an expansive trough lifts out of the Plains on its way to the northeast. Ridging eventually settles back into the Gulf and the southwesterly flow aloft turns zonal again. A parade of weak, subtle shortwaves round the periphery of the ridge through the end of the work week with a more substantial shortwave pivoting into the Deep South and Southeast late in the weekend. Down at the surface, ridging over the western Atlantic maintains its grip over the eastern portion of our area on Thursday and the approaching cold front begins to lay down and weaken as it moves into the local area. The front will likely stall somewhere near the coast or over the Gulf waters Thursday night into Friday in this pattern. Showers and storms will be ongoing as we roll into Thursday morning with 30-50% POPs throughout the day as the front slides into the region. Rain chances on Friday and Saturday will be carbon copies as we remain in somewhat of a wet pattern with scattered showers and storms each day. At this point, still not anticipating much in terms of severe storms as the bulk of the forcing/dynamics associated with the front are well to our north. Given antecedent soil conditions, minor nuisance-type flooding looks like more of an issue in this pattern as we get several rounds of showers and storms repeatedly moving over the same locations near the front each day. A weak surface low may develop later in the weekend somewhere along the central Gulf Coast and may attempt to pull the stalled front back to the north as a warm front. There remain differences in the guidance this far out, but that might be a feature to watch in the coming days - especially with regards to an increased potential for minor flooding. 07/mb && .MARINE... Issued at 404 AM CDT Mon Apr 3 2023 A light to occasionally moderate onshore flow prevails through Thursday, then becomes northeasterly Thursday night as a cold front moves through the area. Fog development is possible late each night into the early morning hours over the near shore waters and bays and sounds for much of the period. /13. && .PRELIMINARY POINT TEMPS/POPS... Mobile 82 70 83 71 84 70 81 63 / 40 0 0 0 10 20 40 20 Pensacola 79 70 79 71 81 70 81 67 / 50 0 0 0 0 0 20 10 Destin 75 70 76 71 80 71 81 69 / 50 0 0 0 0 0 20 0 Evergreen 82 68 87 66 87 66 85 61 / 80 0 0 0 10 10 40 10 Waynesboro 85 68 87 69 87 66 73 56 / 70 0 0 0 30 50 50 30 Camden 82 66 87 67 86 66 78 58 / 90 0 0 0 10 30 50 20 Crestview 82 69 84 66 86 66 87 64 / 70 0 0 0 0 0 30 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Apr 3, 4:42 AM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
442 AM CDT Mon Apr 3 2023
ALZ052-053-055-031030-
Clarke AL-Monroe AL-Washington AL-
442 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of northwestern Monroe,
northeastern Washington and central Clarke Counties through 530 AM
CDT...
At 442 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Wagarville, or 10 miles southeast of Chatom,
moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Grove Hill, Saint Stephens, Wagarville, Leroy, Whatley and
Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3188 8767 3188 8763 3187 8762 3183 8762
3183 8757 3149 8733 3126 8816 3143 8825
3191 8767
TIME...MOT...LOC 0942Z 240DEG 49KT 3140 8808
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 3, 6:20 AM CDT, 25 minutes before
Special Weather Statement
National Weather Service Mobile AL
620 AM CDT Mon Apr 3 2023
ALZ051-053>055-057-031200-
Clarke AL-Wilcox AL-Monroe AL-Choctaw AL-Butler AL-
620 AM CDT Mon Apr 3 2023
...Strong thunderstorms will impact portions of northwestern Butler,
central Choctaw, northeastern Monroe, northern Clarke and Wilcox
Counties through 700 AM CDT...
At 620 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 4 miles east of
Magnolia to Gilbertown. Movement was east at 120 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomasville, Camden, Pine Hill, Vredenburgh, Yellow Bluff, Toxey and
Pine Apple.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CDT for south central
and southwestern Alabama.
&&
LAT...LON 3224 8739 3205 8718 3205 8686 3196 8686
3196 8653 3168 8678 3170 8690 3175 8691
3171 8701 3191 8843 3215 8802 3209 8804
3205 8812 3201 8811 3199 8807 3200 8763
3213 8762 3213 8752 3225 8752
TIME...MOT...LOC 1120Z 271DEG 103KT 3214 8760 3189 8831
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Apr 3, 6:31 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
631 AM CDT Mon Apr 3 2023
ALZ055>058-031215-
Monroe AL-Conecuh AL-Butler AL-Crenshaw AL-
631 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of Butler, northeastern
Monroe, Crenshaw and northeastern Conecuh Counties through 715 AM
CDT...
At 628 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Beatrice, or 14 miles north
of Evergreen, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Greenville, Luverne, Georgiana, Brantley, McKenzie and Rutledge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 1100 AM CDT for south central
Alabama.
&&
LAT...LON 3153 8617 3151 8708 3178 8722 3183 8709
3183 8691 3190 8691 3196 8675 3196 8641
3205 8641 3205 8635
TIME...MOT...LOC 1128Z 249DEG 47KT 3163 8704
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 4:42 AM CDT | Special Weather Statement | MOB | Clarke, Washington | 48 min |
| Apr 3, 4:47 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Washington | 43 min |
| Apr 3, 5:30 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Monroe, Wilcox | 60 min |
| Apr 3, 5:51 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 54 min |
| Apr 3, 6:20 AM CDT | Special Weather Statement | MOB | Choctaw, Wilcox | 40 min |
| Apr 3, 6:31 AM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 44 min |
| Apr 3, 7:32 AM CDT | Special Weather Statement | MOB | Clarke, Monroe | 58 min |
| Apr 3, 7:37 AM CDT | Special Weather Statement | MOB | Crenshaw | 38 min |
| Apr 3, 8:06 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 39 min |
| Apr 3, 8:08 AM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Monroe, Washington | 3 hr |
| Apr 3, 8:37 AM CDT | Special Weather Statement | MOB | Clarke | 38 min |
| Apr 3, 8:46 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington | 44 min |
| Apr 3, 9:07 AM CDT | Special Weather Statement | MOB | Crenshaw | 38 min |
| Apr 3, 9:28 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Covington, Crenshaw | 47 min |
| Apr 3, 9:46 AM CDT | Areal Flood Advisory | MOB | Butler, Crenshaw | 3 hr |
| Apr 3, 10:15 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 15 min |
| Apr 3, 8:54 AM CDT | River Flood Warning | MOB | George, Greene, Wayne | 8 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.